Missouri, 2003

Hail in Missouri, July 13, 2003

July 13, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 11:00 AM CST, 1 hour earlier.

Area forecast discussion, Jul 13, 11:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED AVIATION/MORNING OBS.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT SUN JUL 13 2003

.DISCUSSION...
LATEST RUC STILL INDICATED THAT THE MAIN LIFT THAT HAD GENERATED THE
STORMS THIS MORNING...WEAKENS BY 19Z...WITH ONLY WEAK BOUNDARIES
LEFT OVER WHICH MAY GENERATE RE-DEVELOPMENT ALONG THE ARKANSAS
BORDER...AND WEST OF CASSVILLE AFTER 22Z. 25H WIND PROFILER AND
UPPER DIVERGENCE ASSOCIATED WITH THE JET MAX...WITH TRANSLATE INTO
NORTHERN OKLAHOMA...WHICH CONTINUES TO LESSEN THE THREAT OF STORMS
BY 19Z.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT
WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE
REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM
AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO
105 DEGREES ARE LIKELY DURING THE WEEK.

JLT

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHWEST MISSOURI SHOULD BEGIN TO DIMINISH
DURING THE NEXT HOUR OR SO AS THE 80/70H MOISTURE
ADVECTION/CONVERGENCE WEAKENS. MAIN CONCERN THIS AFTERNOON IS
REDEVELOP AFTER 22Z...HOWEVER SHOULD BE CLOSER TO ARKANSAS BORDER
WHERE THE BEST MOISTURE CONVERGENCE WILL REMAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

JLT
Hazardous weather outlook, Jul 13, 12:00 PM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING:

  HEAVY RAINFALL.
  HAIL TO THE SIZE OF GOLF BALL.
  WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON
  TO BRANSON MISSOURI LINE THIS AFTERNOON.

  DISCUSSION:

  MOISTURE WAS CONVERGING IN THE LOWEST 3000 FEET OVER SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI THIS MORNING...AND WILL CONTINUE
  OVER THE GENERAL AREA THROUGH THE AFTERNOON. THUNDERSTORMS WILL
  LIKELY FORM OVER THE SAME AREAS THROUGH THE AFTERNOON...BEFORE THE
  MOISTURE LINE MOVES FURTHER SOUTH AND WEST INTO OKLAHOMA AND
  ARKANSAS. MODERATE TO HIGH INSTABILITY AND SUFFICIENT WIND SHEAR
  ALOFT...IS CONDUCIVE FOR HAIL FORMATION DURING THE AFTERNOON. ALSO
  DUE TO THE TRAINING OF THE STORMS...LOCALIZED FLOODING IS
  POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAINFALL ON
  FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON SOUTH OF A FORT
  SCOTT KANSAS...TO MOUNT VERNON...TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT/SAW

In the hours before

Local storm report, Jul 13, 9:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    MONETT                    MO   .75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 9:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    1 W MONETT                MO   1 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 10:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 AM    STOTTS CITY               MO   .75 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, Jul 13, 11:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    PURDY                     MO   2.75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 11:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    4 W BRONAUGH              MO   .88 INCH HAIL
07/13/03   VERNON                         REPORTED BY PUBLIC.
Local storm report, Jul 13, 11:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CRESTLINE                 KS   .75 INCH HAIL
07/13/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
July 13, 12:00 PM CST
Where
Jasper County, Joplin
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.083, -94.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373813.